Antidepressants and ITP

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
tareflamingo
Guest
Posts: 2
Joined: Sun Sep 21, 2008 8:46 am
Gender: Female

Antidepressants and ITP

Postby tareflamingo » Sun Sep 21, 2008 9:01 am

Hi, so I am not 100% sure where to post this because it deals with both. I am a 22 year-old-girl who was diagnosed with Idiopathic Thrombocytopenic Purpura four years ago. About a year ago I was diagnosed with major depressive disorder. After an initial try at Prozac, I started to take Lexapro for my depression. It worked, but not as well as I was still having depressive symptoms pretty bad. This past June I was diagnosed with ADD/Anxiety. My doctor and I are looking at a different medication for my depression that we will start in a few weeks. Since I have discontinued the lexapro however, my platelet count has risen dramatically, I am not sure if it is due to the discontinuation of the lexapro or a hold over from mono which I had last winter (I had a very severe case of it). I noticed that a very rare side effect of lexapro is a decreased platelet count. While I was diagnosed before, I am wondering if antidepressants aggravate the condition? If so, as we are looking for a new antidepressant is there one that is safer for me to take? I currently go to student health services at my school, and I have found it is best to go in there with some information as you don't always get to see the same doctors. Sorry for the long post. Thanks!

Dr. E. Seigle
Psychiatrist
Posts: 258
Joined: Sun Feb 10, 2008 2:35 pm

Re: Antidepressants and ITP

Postby Dr. E. Seigle » Tue Oct 28, 2008 2:26 pm

Hi tareflamingo,

I am not certain of the answer to your question, though I am aware that some antidepressants have rarely caused thrombocytopenia (low platelet count). I will do a medical literature search and see what comes up. Please write to me on Monday to cue me to get back to you. My guess is that a few antidepressants have caused rare cases. In your case, it is intriguing to wonder if the Lexapro was somehow depressing your platelet count, though the ITP came first. Alternately, the removal of the Lexapro may have contributed to a rise in the count without it having contributed to its depression, though I can't explain that. Let's see what the literature shows!

-Eliot Seigle MD

tareflamingo
Guest
Posts: 2
Joined: Sun Sep 21, 2008 8:46 am
Gender: Female

Re: Antidepressants and ITP

Postby tareflamingo » Tue Oct 28, 2008 6:36 pm

Thank you for replying! I really appreciate it. I am now taking Wellbutrin XL, (which I didn't find anything associated with platelet counts), I started it about a week after my original post. Since I am not taking Lexapro anymore, and am doing well on the new antidepressant, it is more of a curiosity. I really do appreciate the time you spent looking into this, and I understand you are probably busy. :-) Because of this you don't need to look into it (unless you are really curious yourself). If you do I would be interested in what you find, but it isn't necessary. Basically I just try and piece together any information I can find. (The doctors I see at student health don't know a lot about ITP and the hemotologist I saw in the past was annoyed by my questions...as it isn't very serious compared to everything else they deal with, and I am in a safe range.). But I really appreciate that you took the time to answer, it means a lot. :-)


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.